Lightning, Lake
- When
- August 9, 4:45 AM CST
- Where
- Lake County, Winfield
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.400, -87.280
A house under construction was struck by lightning. The house suffered fire and water damage.
Thunderstorms produced lightning strikes which caused structual damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms produced lightning strikes which caused structual damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 9, 2:45 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 345 AM CDT THU AUG 9 2007 .DISCUSSION FOR MORNING GRIDS/ZONES... 345 AM CDT MAIN FORECAST CONCERNS WILL CONTINUE TO BE ON PRECIP POTENTIAL THROUGH THIS AFTERNOON. CONVECTION HAS INCREASED IN INTENSITY SOUTH OF INTERSTATE 80 OVER THE PAST FEW HOURS...AND RADAR IMAGERY SUGGESTING THE BACK EDGE OF YET ANOTHER MESOSCALE CONVECTIVE VORTEX TRACKING THROUGH NORTHWEST ILLINOIS AT THIS TIME. INCREASING LOW LEVEL SOUTHWESTERLY FLOW AHEAD OF THIS FEATURE IS RESULTING IN NEW SHOWER DEVELOPMENT INTO NORTHWEST INDIANA. PRECIP HAS BEEN MORE STRATIFORM IN NATURE ACROSS FAR NORTHERN ILLINOIS. SPC MESOSCALE ANALYSIS GRAPHICS INDICATING AROUND 2000 J/KG OF MUCAPE THIS MORNING WITH 0 TO 6 KM DEEP LAYER SHEAR MAGNITUDES ON THE ORDER OF 30-40 KNOTS. OLD SFC FRONTAL BOUNDARY WHICH PASSED THROUGH NORTHERN ILLINOIS DID MAKE IT FARTHER SOUTH THAN EXPECTED AND HAS SLOWLY BEGUN TO CREEP NORTHWARD OVERNIGHT...MAKING IT AS FAR NORTH AS FAR SOUTHERN PORTIONS OF THE CWA OVERNIGHT. THIS RESULTED IN DECREASE POTENTIAL OF HEAVY RAINS ACROSS FAR NORTHERN ILLINOIS. BASED ON CURRENT CONVECTIVE/RADAR TRENDS...WILL BE CANCELLING FLASH FLOOD WATCH FOR NORTHERN HALF OF THE CWA WHICH WAS IN EFFECT UNTIL 15Z THIS MORNING. WEAK SURFACE PRESSURE FALLS ARE NOTED AT 08Z ACROSS CENTRAL/NORTHERN ILLINOIS LIKELY IN RESPONSE NORTHERN STREAM SHORT WAVE TRACKING ACROSS MINNESOTA. CURRENT MASS FIELDS SUGGEST MODELS A BIT TOO FAR NORTH WITH THE SFC LOW BUT GIVEN APPROACH OF THIS NORTHERN STREAM SHORT WAVE...MAY SEE SFC LOW REORIENT A BIT NORTHWARD OF ITS CURRENT LOCATION. AS THE NORTHERN STREAM SHORT WAVE SHIFTS EASTWARD TODAY...SFC LOW AND ATTENDANT COLD FRONT WILL TRACK THROUGH THE AREA. BEST CHANCE OF AFTERNOON SEVERE THREAT APPEARS TO BE ACROSS EXTREME SOUTHEAST PORTIONS OF THE CWA IN CLOSER PROXIMITY TO FRONT/WIND SHIFT. CONDITIONS SHOULD REMAIN RELATIVELY UNSTABLE FOR A TIME BEHIND THE FRONT...BUT THE BULK OF THE MID/UPPER LEVEL FORCING SHOULD BE AFFECTING MAINLY THE FAR SOUTHEAST BY THIS AFTERNOON. WILL SHOW DECREASING TREND TO PRECIP LATER THIS MORNING...WITH AFTERNOON CHANCE POPS MAXIMIZED ACROSS FAR EASTERN PORTIONS OF THE AREA...AND MAINLY INTO NORTHWEST INDIANA. SPC HAS ADJUSTED SLIGHT RISK SLIGHTLY SOUTHWARD FROM PREVIOUS OUTLOOK AND CURRENT TRENDS SEEM TO SUPPORT THIS. MAIN THREAT SEVERE THREAT THIS AFTERNOON WOULD BE FOR DAMAGING WINDS AND POTENTIAL FOR ANY STORMS TO PRODUCE VERY HEAVY RAINFALL WITH DEW PTS LIKELY TO REMAIN POOLED IN THE LOW TO MID 70S NEAR THE FRONTAL BOUNDARY ACROSS THE SOUTHEAST. SFC RIDGE AXIS WILL BUILD INTO THE AREA TONIGHT INTO FRIDAY BRINGING A RETURN OF SOME QUIET WEATHER. DID NOT INCLUDE IN THIS FORECAST...BUT THERE DOES SEEM SOME POTENTIAL FOR SOME FOG TO DEVELOP TONIGHT GIVEN DECOUPLING THIS EVENING...CLEARING SKIES...AND SFC DEW PTS IN THE 60S. OTHERWISE...HAVE NOT MADE MANY CHANGES THROUGH THE REMAINDER OF THE FORECAST. FRIDAY WILL FEEL A BIT MORE COMFORTABLE WITH LOWER HUMIDITIES...AND SOME SLIGHTLY COOLER CONDITIONS NEAR THE LAKE WITH CONDITIONS SEEMING FAVORABLE FOR LAKE BREEZE DEVELOPMENT IN THE AFTERNOON. MAIN STORY LATE THIS WEEKEND INTO NEXT WEEK MAY TURN TO THE HEAT ONCE AGAIN. SATURDAY LOOKS TO BE A TRANSITION DAY AS LOW LEVEL RIDGE AXIS BEGINS TO SHIFT EASTWARD...AND AS SFC TROUGH REFOCUSES ACROSS THE NORTHERN PLAINS. 00Z GFS INDICATES 850 HPA TEMPS INCREASING BACK INTO +22 TO +25 DEG C RANGE SUNDAY AFTERNOON AS ANOTHER SHORT WAVE ACROSS SOUTHERN CANADA DAMPENS THE UPPER RIDGE AND TAKES A FRONT SOUTHWARD INTO NORTHERN ILLINOIS DURING THE AFTERNOON. MAGNITUDE OF LOW LEVEL MOISTURE AND DEGREE OF CONVECTIVE INHIBITION WILL BE THE MAIN ISSUES TO RESOLVE FOR PRECIP CHANCES SUNDAY. WILL HOLD OFF AN SUNDAY AFTERNOON MENTION AT THIS TIME AND KEEP POPS CONFINED TO SUNDAY NIGHT. MARSILI && .AVIATION... 1226 AM CDT MID LVL S/WV TROF MOVG ACROSS IA PER GOES VAPOR LOOP AND PROFLIER NETWORK EARLY THIS MORNING...WITH 15-20 KT SWLY LLVL JET FEEDING INTO MESOSCALE CONVECTIVE COMPLEX STRETCHING FROM EASTERN KS TO ERN IA/NRN IL. OUTFLOW ENHANCED FRONTAL BOUNDARY STRETCHES FROM NRN MO INTO CNTRL IL...WITH STRONGEST OVERNIGHT CONVECTION EXPECTED TO BE JUST NORTH OF THIS FEATURE ROUGHLY ALONG KVYS...KPNT...KIKK...KVPZ CORRIDOR. HOWEVER...LARGE REGION OF RA/EMBEDDED THUNDER EXTENDING NORTHWARD ACROSS NWRN/NCNTRL IL ATTM WILL PROPAGATE EAST IN ADVANCE OF MID LVL TROUGH AND SFC LOW PRESSURE REFLECTION...AND WILL LIKELY AFFECT TERMINALS THROUGH THE MORNING WITH OCNL MVFR VIS/CIGS AND TSRA. WRF INDICATES IA S/WV AND NRN STREAM TROF PHASING OVER UPPER MIDWEST THROUGH MIDDAY...WITH TROF AXIS AND SFC REFLECTION MOVG THROUGH FCST AREA BY 18-21Z. TSECTS/SNDGS INDICATE DRYING OF UPR/MID LVLS ALONG WITH MODEST SUBSIDENCE BEYOND 18Z TODAY...AS SFC WINDS BECOME NORTHERLY AND SHIFT FOCUS FOR PCPN SOUTH AND EAST OF TERMINALS. WINDS INITIALLY LGT E/SE MAY EXPECTED TO GRADUALLY BECOME MORE SE DURG MORNING AS SFC WAVE APPROACHES...THEN SHIFTING NNW BY AFTN AS LOW MOVES OFF TO THE EAST. RATZER && .MARINE DISCUSSION... 100 PM CDT WEAK COLD FRONT HAS SLIPPED DOWN THRU LK MICHIGAN. THIS FRONT IS STAGNATING SOUTH OF THE LAKE THIS EVENING AND RETURNING NORTH INTO SRN LK MICHIGAN TNGT AS A WAVE ALONG THIS FRONT MOVES NE ACRS NRN IL. ITS PASSAGE ACROSS LK MICHIGAN ON THURS WILL SWITCH RATHER VRBL WINDS TO THE NORTH AND NE AGAIN THURSDAY EVENING. NORTH FLOW LIKELY TO CONTINUE...ALBEIT LIGHT THRU FRIDAY WITH HIGH PRESSURE BLDG INTO THE LAKES FOR THE WEEKEND AND RETURNING SOUTH FLOW ON SUNDAY. DOES NOT APPEAR TO BE ANY PROSPECTS FOR GALES OR SMALL CRAFT IN THE NEAR FUTURE THRU THE WEEKEND. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT THU AUG 9 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-100930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT THU AUG 9 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT AN AREA OF THUNDERSTORMS WILL TRACK ACROSS NORTHWEST INDIANA EARLY THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON MAINLY EAST OF A LINE FROM GARY INDIANA TO KANKAKEE TO PONTIAC. THERE IS SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT...WITH HEAVY RAINFALL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-100930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT THU AUG 9 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT AN AREA OF THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHERN LAKE MICHIGAN EARLY THIS MORNING. WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE STORMS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The Chicago radar (KLOT), 71 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
1 lightning. Local standard time, as filed.
A house under construction was struck by lightning. The house suffered fire and water damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56114.